Doctors Lounge - Gastroenterology AnswersBack to Gastroenterology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/15/2017.
Forum Name: Gastroenterology Topics
Question: Addicted to laxatives
|MissHillis - Fri Sep 18, 2009 10:57 pm||
I am 22 years old and got on the shot when I was 18. Shortly after getting off the shot I was no longer able to have a BM.
After four months I gave laxatives a try several times but to no avail. I got intense stomach pain and the most severe cramping I have ever experienced.
I went to see a doctor and his advice was that I eat more fiber, and exercise.
And then he told me that he could prescribe me laxatives. And he said constipation was normal for this amount of time.
I declined the prescribed laxatives and decided to give exercise and eating right a try.
I took in so much fiber on a daily basis and was working out constantly and it only gave me extreme gas and my body still did not have a BM.
I could not understand how this was possible seeing that I was eating 4 meals a day.
I finally found a laxative that would work, I have been on laxatives for over two years now at 15 mg Bisacodyl every couple of days and Sometimes I have heavy bleeding in my stool
I have tried to get off the meds, but I get the same symptoms as before.
Extreme constipation. What is the best way to find a good doctor for my problem and how can I get off laxatives I'm afraid I might be hurting my body.
Thanks so much for all the advice you can give.
|Dr.M.Aroon kamath - Mon Nov 02, 2009 3:01 am||
"Cathartic colon" is perhaps the right term for the condition you are suffering from.
I hope you never had a 'Bulimia Nervosa' problem (because, cathartic colon frequently occurs in this malady).
The first thing one has to do is to STOP the laxative use (either suddenly or gradually).Keep following the dietary measures.
Constipation may be expected to recover. The extent of recovery is unpredictable.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.